Indiana, 2024Flash Flood in Indiana, July 28, 2024
July 28, 2024 · NWS IND · 1 event in 1 county or zone
Warm and humid conditions with dewpoints in the low 70s fueled an early evening cluster of thunderstorms southwest of Indianapolis. A moist profile promoted efficient rainfall production, with resultant bands of torrential downpours training from northeast of Gosport into far west-central Morgan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and humid conditions with dewpoints in the low 70s fueled an early evening cluster of thunderstorms southwest of Indianapolis. A moist profile promoted efficient rainfall production, with resultant bands of torrential downpours training from northeast of Gosport into far west-central Morgan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 28, 7:04 PM EST, 26 minutes earlier. Its key messages:
- Chances for showers or a thunderstorm this evening and again on Monday.
- Daily storm chances continue through Friday, damaging winds possible Monday/Tuesday
- Heat indices near 100 Wednesday
Area forecast discussion, Jul 28, 7:04 PM EST, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
804 PM EDT Sun Jul 28 2024
.KEY MESSAGES...
- Chances for showers or a thunderstorm this evening and again on
Monday.
- Daily storm chances continue through Friday, damaging winds
possible Monday/Tuesday
- Heat indices near 100 Wednesday
&&
.MESOSCALE UPDATE...
Issued at 804 PM EDT Sun Jul 28 2024
Convective cluster southwest of IND is exhibiting some back building
and training. With low LCLs, poor midlevel lapse rates, and moist
profiles through a significant depth, rainfall efficiency is above
average. Dual pol estimates of around two inches or slightly more in
northeast Owen and western Morgan counties raise concern for some
flooding. CREST Unit Streamflow also highlights some overland runoff
concern. If additional upshear development occurs localized flash
flooding will be possible.
&&
.SHORT TERM (This evening through Monday)...
Issued at 234 PM EDT Sun Jul 28 2024
Surface analysis early this afternoon shows a strong area of high
pressure in place over the east coast. A broad area of low pressure
was found over the high plains. This was allowing a southerly flow
of warmer and more humid air into Central Indiana. Aloft water
vapor showed a moderate negatively tilted upper trough over the
middle Mississippi Valley. This was allowing for a tropical plume
of moisture to stream ahead of the trough in KY and IN. Radar this
afternoon shows an areas of showers over NE Indiana exiting from
this plume. Clearer skies over IL have allowed daytime heating to
result in shower and thunderstorm development. These storms look to
be progressing northeast toward Central Indiana Dew points across
the area remained quite moist, in the lower 70s.
Tonight...
Models suggest that the upper trough axis will push east of Indiana
by late this evening. This, along with the loss of daytime heating
will allow for an end for shower and storm chances during the
overnight hours. However, through the evening, chances for showers
and storms will continue to persist ahead of the trough axis. HRRR
continues to show scattered showers and thunderstorms through the
evening. Forecast soundings remain quite saturated through the
evening with pwats approaching 1.90 inches. Thus will use high pops
this evening, but will taper these to lesser values overnight.
Indiana will remain within the warm and humid air mass as southerly
flow persists overnight. As dew points remain in the lower 70s, a
warm night will be expected with lows in the lower to middle 70s.
Meanwhile, an MCS is expected to develop overnight over IA and MO....
Monday...
Another active weather day is expected on Monday. By the morning,
the models suggest that the upper flow will be more zonal. By 12Z,
the HRRR suggests a thunderstorm complex over IL pushing toward
Indiana. The GFS 310K Isentropic surface shows strong lift arriving
ahead of this feature, with plenty of moisture available. Again,
forecast soundings show a nearly saturated column with pwats still
quite high, near 1.90 inches. Thus confidence will be high for
another round of showers and thunderstorms as this wave is expect
pass across Central Indiana through the morning hours. Forecast
soundings by afternoon continue to suggest a favorable column for
convection and as heating by late afternoon leads to CAPE values
expected over 1500 J/KG. HRRR suggests addition thunderstorm
development late in the afternoon. Thus pops will be needed
throughout the day, due to two rounds of showers and storms. The
first round in the morning due to MCS propagation and isentropic
lift, and the second due to afternoon convection due to daytime
heating. Highs should reach the middle to upper 80s.
&&
.LONG TERM (Monday night through Sunday)...
Issued at 234 PM EDT Sun Jul 28 2024
Monday Night Through Wednesday.
A fairly active week is expected with multiple rounds of rain as
ridge riding thunderstorms are expected to impact Indiana. The first
threat for thunderstorms will be late Monday into Monday night with
a weak shortwave pushing southeast from Iowa. While confidence in
the complex is high, confidence is fairly low in the exact timing
and whether this system impacts central Indiana or stays to the
southwest. The next round looks to arrive late Tuesday night into
early Wednesday, but details remain quite uncertain. Each
successive wave will further drop the confidence as these systems
will be heavily impacted by the mesoscale features of the previous
rounds of storms and how they modify the environment. The severe
threat is quite marginal with a combination of unfavorable diurnal
timing and only marginal bulk shear of 10-20kts, but with a well
established cold pool, pockets of strong to damaging winds can't be
ruled out.
The threat for storms looks a bit lower for Wednesday as the ridge
gradually progresses eastward, but diurnally driven afternoon
convection will be possible. Near Heat Advisory level heat indexes
look likely Wednesday afternoon with expected highs in the low 90s
and dewpoints across south central Indiana in the mid to potentially
upper 70s. This high heat would be dependent on a lack of cloud
debris from Tuesday night convection, so confidence is still fairly
low in dangerous heat levels.
With the potential for multiple rounds of storms, will have to also
keep an eye out for isolated flooding if successive systems impact
the same areas.
Thursday Through Sunday.
There could be additional rounds of storms Thursday into Friday but
this will all be dependent on how the mesoscale environment is
impacted by the storms earlier in the week with low confidence on
even the synoptic environment by Friday as models rapidly diverge.
What does look likely is between Friday and Sunday, a more organized
upper level low should drop southeast from Canada with impacts to
the general Great Lakes Region. Quieter and slightly cooler weather
then looks likely for the weekend as northwesterly flow becomes more
dominant again.
&&
.AVIATION (18Z TAF Issuance)...
Issued at 234 PM EDT Sun Jul 28 2024
Impacts:
- Mainly MVFR this period.
- Scattered showers through early evening. Isolated thunderstorms
possible.
Discussion:
An upper trough will be passing across Indiana and the TAF sites
tonight. A tropical plume of moisture streaming north ahead of the
trough and across Indiana will provide MVFR cigs across the TAF
sites.
HRRR suggests a few waves of showers and thunderstorms this
afternoon, before coverage diminishes overnight. During the
overnight hours the upper trough axis appears to shift to the east
of Indiana and this may limit forcing. Thus due to low confidence
for specific timing, VCSH has been used for much of the afternoon,
with mainly a dry forecast overnight with MVFR CIGS. Time heights
and forecast soundings continue to suggest nearly saturated lower
levels.
HRRR on Monday morning shows an area of thunderstorms arriving
within the now westerly flow aloft. This will be the remnants of a
decaying MCS, expected to arrive from MO and IA. For now, have used
a VCTS mention during the morning hours until more confidence
arrives for precise timing.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
MESOSCALE...BRB
SHORT TERM...Puma
LONG TERM...White
AVIATION...Puma
Hazardous weather outlook, Jul 28, 2:14 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
314 PM EDT Sun Jul 28 2024
INZ021-028>031-035>049-051>057-060>065-067>072-291915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
314 PM EDT Sun Jul 28 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Thunderstorms expected this evening and again early Monday morning.
Lightning and brief heavy rain will be the main threats.
Storm motion will generally be from the southwest at 20 to 30 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daily storm chances through Friday, some storms may be severe.
Damaging winds, lightning, and isolated flooding will be the primary
threats.
Potential for heat indices in excess of 100 degrees mid-week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Flash Flood, Morgan
- When
- July 28, 7:30 PM EST to 10:00 PM EST
- Where
- Morgan County, 0.11 mi W of Lewisville to 2.26 mi W of Whitaker
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -86.632
A trained spotter 4 miles northwest of Paragon reported over 5 inches of rain in less than 4 hours, resulting in water 8 inches deep flowing across Leitzman Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Hail in Nebraska, July 28 to 31, 2024$52 million · 1.5 in hail · 35 events
- Wildfire in Colorado, July 28 to 31, 2024$1.0 million · 1 event
- Flash Flooding and Flood in Illinois, July 28 to 29, 2024$250,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, July 28, 20242.75 in hail · 36 events
- Flash Flooding in New Mexico, July 28 to 29, 2024$50,000 · 2 events
- Hail and Damaging Winds in Iowa, July 28 to 29, 2024$2,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Winds in Alabama, July 28 to 29, 2024$11,000 · 50 kt wind · 5 events
- Heat in Texas, July 28 to 31, 20246 events
- Hail and Damaging Winds in South Dakota, July 28, 20241.75 in hail · 5 events
- Hail in South Dakota, July 28, 20242.25 in hail · 5 events
- Damaging Winds in Wyoming, July 28, 202463 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 28 to 29, 20241 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188723.